Maryland, 2006

Hail in Maryland, June 9, 2006

June 9, 2006 · NWS LWX · 1 event in 1 county or zone

Daytime heating combined with an unstable lower atmosphere and favorable amounts of moisture contributed to scattered afternoon and evening thunderstorms. A few of these storms reached severe limits with large hail and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Daytime heating combined with an unstable lower atmosphere and favorable amounts of moisture contributed to scattered afternoon and evening thunderstorms. A few of these storms reached severe limits with large hail and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 9, 10:55 AM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 9, 10:55 AM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1155 AM EDT FRI JUN 9 2006

QUICK ZFP UPDATE ISSUED FOR ISOLD CONVECTION IN THE NWRN HIGHLANDS.
RDH.
--------------------------------------
UPDATE...
FCST SOUNDINGS FOR THIS AFTN INDC NEARLY DRY ADIABATIC LAPSE RATE
BLO 700 MB WITH NW FLOW AT ALL LVLS. SOME LIGHT MID LVL UPWARD VERT
MOTION NOTED ON THE GFS MODEL...ALG WITH SOME MARGINAL INSTAB.
MOISTURE IS FAIRLY LIMITED HOWEVER WITH PW VALUES BLO AN INCH ALONG
AND W OF I-95. THINK CURR POP CONFIG HAS THINGS WELL IN HAND...WITH
20S EVERYWHERE EXCEPT NO MENTION IN THE HIGHLANDS. (WILL INCLUDE 20
FOR FREDERICKSBURG AREA) SPC LATEST OTLK INDCS SEE TEXT FOR OUR
AREA. STEEP LAPSE RATES AND LOW WET BULB ZERO VALUES CUD LEAD TO
SOME HAIL AND NEAR SVR GUSTS IN ANY ISOLD ACTIVITY.

MARINE WINDS WILL STRUGGLE TO REACH SCA CRITERIA TDA. GFS BL
PREDICTIONS GO NO HIGHER THAN 15 KT OR SO THRU 00Z. GRADIENT
TIGHTENS OVERNIGHT AND TMRW. THINK CHCS ARE BETTER TMRW FOR SMALL
CRAFT CONDITIONS AFTER MORN INVERSION IS BROKEN. NO CHGS TO FLAGS
GIVEN THAT WINDS WILL GET INTO RANGE NEXT 18 HRS...BUT WILL HAVE TO
ADJUST TIMING.

REGARDING TIDES...LAST HIGH TIDE DID NOT REACH CRITICAL THRESHOLDS
AND TREND IS DOWN GIVEN STRENGTHENING NWLY FLOW. LVLS PEAKED AT 1.8
MSL AT ANNAPOLIS AND 2.7 AT ALEXANDRIA OVERNIGHT AND THIS
MORNING. TIDES ASTRONOMICALLY ARE TRENDING DOWN AS WELL. WILL NOT
RENEW COASTAL STATEMENT.

RDH

&&

PREV DISCS...
----------------------------------------------------------------

SHORT TERM...

TROF MOVG OFF THE CST IS BRINGING AN END TO THE NERN CNVCTN...BLV
SKIES WL HV VARYING AMTS OF CLDS DURG MRNG HRS...AND THEN INCRSG IN
THE AFTN...ESPECIALLY IN THE NRN PART OF THE CWA. ALTHO NRMCL GUIDNC
SHOWS SCANT POPS BUFKIT ALSO SHOWS AN AREA OF ELEVATED CAPE DURG THE
AFTN HRS. AS A RESULT WL HV A 20 POP THIS AFTN. THINK MAJORITY OF
AREA WL ESCAPE RA FREE...BUT A FEW SPOTS WL XPRNC RW/ISOLD T.

THAT SHOULD DIE OFF W/ SUNSET..AND AFTR 06Z THINK QUITE A FEW STARS
WL BE VSBL. AS W/ THE CURRENT SITUATION COULD BE SOME FG IN THE LOW
LYING AREAS IN THE WRN PART OF THE CWA AFTR MDNGT.

TEMPS RIGHT ARND CLIMO AVGS TDA/TNGT - A80 HIGHS...55-60 LOWS.

WOODY

&&
LONG TERM (SAT-THU)...

H5 PATTRN ACRSS MID ATLC ATTEMPTS TO GO ZONAL AT BEGNG OF PD AS
UPPER LOW SPINS OFF NEW ENGL COAST THEN PINWHEELS N TO CAN MARITMS.
00Z GFS HAS A SHRT WV TO OUR S SUN NIGHT...HOWEVER 00Z GFS ENSMBL
HAD ONLY TWO MEMBERS TO HAVE RH THAT REACHES N INTO OUR CWA AND ONE
OF THE TWO WAS THE CNTRL RUN.  TUE NIGHT THE HIGH AMPL H5 RIDGE CONT
TO BUILD ACRSS THE UPPER MIDWEST INTO CANADA...DIGGING OUT ANOTHER
SHARP TROF WHICH DIPS AIR FROM HUD BAY INTO REGN WED AND THU AND
DVLPS CSTL SFC LOW OFF SE-MID ATLC COAST.  00Z GFS

SAT WILL START OFF WITH H85 TEMPS ARND +6C AND CLEAR SKIES...BUT
WITH JUNE SUNSHINE WILL DEVELOP QUITE A CU FIELD LATE MRNG.  GUSTY
WINDS TO 30KTS WL TAKE PLACE TOO WITH H85 WNDS 30-35 KTS AND BUFKT
PROFILES SUPERADIABATIC TO 5KFT. SEASONABLY CHILLY SAT NIGHT WITH
GFS MOS ENSMBL MEAN MIN U40S AT KIAD.  SUN THRU THU LOOK FOR TEMPS A
DEG OR TWO BLO NORMAL...WITH BLO NORMAL PCPN DURING PD.  00Z GFS
MEAN ENSMBL KEEPS CWA 0.10 PCPN FREE AS THE CSTL LOW STAYS S AND E
OF OUR CWA WED AND THU.

JL

&&
AVIATION...
VFR CONDITIONS EXPECTED. THERE WILL BE CB ABOUT WITH SCT TSRA AND
SHRA THIS AFTERNOON AND TONIGHT.

&&

MARINE...
W/ LOW LVL INSTABILITY WINDS WL PICK UP TO 15-20 KTS ON THE WATERS
DURG AFTN HRS. A SOLID SCA IS XPCTD ON SAT.

ATTM TIDES RUNNING ABT 1 FT ABV NRML W/ APRCHG FULL MOON. WL CONT
THE CSTL FLD STMT TDA...SOME MINOR BUBBLE UP PSBL IN ALEX W/ HIGH
TIDE. INCRSG NW WINDS ON SAT WL PRBLY WORK AGNST THE TIDES RISING
HIGHER.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ530>537 FROM NOON FRIDAY TO 7
PM FRIDAY.
      ...SMALL CRAFT ADVISORY FOR ANZ530>537 FROM 8 AM SATURDAY TO 6
PM SATURDAY.
&&
Hazardous weather outlook, Jun 9, 9:55 AM EST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1055 AM EDT FRI JUN 9 2006

ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-101100-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
1055 AM EDT FRI JUN 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...TODAY AND TONIGHT
THE STORM PREDICTION CENTER HAS INDICATED THAT ANY ISOLATED
THUNDERSTORMS THAT FORM THIS AFTERNOON THROUGH EARLY EVENING EAST OF
THE BLUE RIDGE COULD PRODUCE GUSTY WINDS OF 40 TO 50 KNOTS...AND
POSSIBLY HAIL. IN ADDITION...A SMALL CRAFT ADVISORY IS IN EFFECT FOR
THE MARINE AREA WHERE WINDS COULD GUST IN THE 15 TO 20 KNOT RANGE AT
TIMES DURING THE AFTERNOON INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED SATURDAY.

.SPOTTER INFORMATION STATEMENT...
THERE IS A SLIGHT CHANCE THAT SPOTTER REPORTS WILL BE NEEDED THIS
AFTERNOON AND EARLY THIS EVENING.

RDH

The radar

The Sterling radar (KLWX), 95 km away, was scanning. The volume nearest the first event began at 17:01 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Baltimore

When
June 9, 12:00 PM EST
Where
Baltimore County, 5 mi SW of Parkton
Measured
0.88 in hail
Reported by
BROADCAST MEDIA
Coordinates
39.600, -76.733

Nickel sized hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2006Every state in 2006This day in weather historyWarnings in Maryland, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5515168.